Alert archive / Colorado / Special Weather Statements in 2017

Special Weather Statement, NWS Pueblo, CO

August 4, 2017Conejos County, Colorado

NWS Pueblo, CO issued this special weather statement at Aug 4, 2017, 2:50 PM MDT for Conejos County, Colorado. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2017, 2:50 PM MDT (20:50 UTC)
Expired
Aug 4, 2017, 3:15 PM MDT
In force
25 min
Issued by
NWS Pueblo, CO

County Conejos County, CO

The radar

The Pueblo radar (KPUX), 217 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 8.8 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2017-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 42 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2017-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
42 J/kg
Mixed-layer CIN
-191 J/kg
Mixed-layer LCL
1507 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

388 
WWUS85 KPUB 042050
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
250 PM MDT FRI AUG 4 2017
 
COZ067-068-070-071-042115-
Southern San Luis Valley CO-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Eastern San Juan Mountains Above 10000 Ft CO-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
250 PM MDT FRI AUG 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ALAMOSA...
SOUTHEASTERN RIO GRANDE AND NORTH CENTRAL CONEJOS COUNTIES UNTIL 315
PM MDT...

At 249 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Capulin, or 22 miles west of Alamosa, moving
southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Capulin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3733 10636 3747 10628 3740 10597 3717 10610
TIME...MOT...LOC 2049Z 296DEG 13KT 3738 10627 

$$

BL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Aug 4, 11:05 AM MDT, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 4, 11:05 AM MDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1105 AM MDT Fri Aug 4 2017

.SHORT TERM...(Today and tonight)
Issued at 330 AM MDT Fri Aug 4 2017

Should see another day with scattered pcpn over the mountains and
high valleys, then spreading over the I-25 corridor in the mid to
late afternoon hours.  Over the far southeast plains, showers/tstms
are expected mostly in the evening and into the late night hours.
hours. Locally heavy rain will again be a threat, especially for the
burn scars. Could see one or two severe storms over portions of the
southeast plains late this afternoon and this evening.  Temps today
will be warmer than yesterday, with highs in the 70s over the high
valley areas, and mostly in the 80s over the southeast plains.

With a shortwave trof moving acrs the area tonight, pcpn is expected
to linger in the overnight hours, mainly over the southwest
mountains, the San Luis Valley and Sangres, but may also linger over
the far southeast plains.

.LONG TERM...(Saturday through Thursday)
Issued at 330 AM MDT Fri Aug 4 2017

Saturday-Monday...Generally weak west to northwest flow aloft
continues to be advertised across the region through the weekend and
into early next week, with upper level ridging persisting south and
west of the Rockies, as a broad upper trough digs across the
Northern Tier through the Upper Midwest and Central CONUS. Several
embedded waves progged to dig across the area through the weekend,
one sending a weak front across Eastern Colorado through the day
Saturday, with a stronger frontal surge Sunday morning. There will
be enough moisture to support isolated to scattered afternoon and
evening showers and storms across the area on Saturday, with the
best coverage over and near the higher terrain. Downslope flow ahead
the wave will support temperatures warming back to near seasonal
levels, with the warmest readings expected across the plains.

Latest models continue to indicate increased storm coverage and
intensity across the area Sunday with low level moisture increasing
across the eastern plains behind the second front. Models indicating
CAPES between 1000-1500 J/KG across the plains, and enough shear
to support large hail and gusty outflow winds across with the
eastern plains, as afternoon convection across the higher terrain
spreads east through the late afternoon and evening. With ample
moisture in place, locally heavy rainfall with the potential for
flash flooding will also be in play across the area on Sunday, as
an MCS rolls south and east across the plains into early Monday
morning. Models indicating widespread showers and storms again on
Monday, as more energy digs across the Rockies, however, cool
upslope and previous convection could limit the eastern extent of
convection across the plains on Monday. Temperatures to cool back
to below normal levels, with the coolest day expected to be
Monday.

Tuesday-Thursday...Models continue to suggest the cool northwest
flow pattern persists through next week, with several more embedded
waves digging across the area, supporting continued chances of
showers and storms, with temperatures generally below seasonal
levels through the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1105 AM MDT Fri Aug 4 2017

VCTS are in all TAFs for the early afternoon through early evening
hours. If thunderstorms develop directly over one of the forecast
points, expect gusty and variable winds with brief MVFR
conditions. Otherwise, VFR conditions are expected at the
terminal forecast sites. Showers and tstms will be possible at
KCOS, KPUB and KALS this afternoon and this evening, although KALS
could see chances for pcpn linger into the late night hours.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...28
LONG TERM...MW
AVIATION...SKELLY
Hazardous weather outlook, Aug 4, 11:07 AM MDT, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1107 AM MDT Fri Aug 4 2017

COZ058>089-093>099-051300-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre de Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1107 AM MDT Fri Aug 4 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Scattered thunderstorms are expected this afternoon from the I-25
corridor and westward, with isolated storms over the southeast
plains late in the afternoon through the late night hours. The
main storm threats will be locally heavy rain, lightning, small
hail and wind gusts up to 45 mph. One or two storms over the I-25
corridor and southeast plains could become severe, with hail the
size of quarters and wind gusts around 60 mph. If heavy rain
occurs over area burn scars, there will be the risk of flash
flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Scattered to numerous afternoon and evening showers and thunderstorms
will be possible Saturday through Monday, with the best coverage expected
over and near the higher terrain. The main storm threats will be
lightning, locally heavy rainfall and the potential for flash flooding,
especially on area burn scars and in urban areas. A few of the stronger
storms may also produce hail up to the size of quarters and wind gusts
to around 60 mph.

Tuesday through Thursday, there will remain daily chances of showers
and thunderstorms across the area, with the greatest chances being
over and near the higher terrain. The main threats from storms through
this period will remain locally heavy rain and the potential for
flash flooding, along with lightning, hail and gusty outflow
winds.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible this afternoon and evening across southeast and south
central Colorado.

27/10

In the hours before

Special weather statement, Aug 4, 2:22 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service Pueblo CO
222 PM MDT FRI AUG 4 2017

COZ081-085-086-042100-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
222 PM MDT FRI AUG 4 2017

...SPECIAL WEATHER STATEMENT...

At 222 PM MDT, Doppler radar was tracking a strong thunderstorm over
Fort Carson, or 8 miles south of Colorado Springs, moving southeast
at 20 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Southern Colorado Springs, Fountain, Stratmoor, Fort Carson,
Security, Security-Widefield and Hanover.

LAT...LON 3865 10492 3882 10483 3873 10442 3848 10455
TIME...MOT...LOC 2022Z 292DEG 19KT 3871 10479

PGW
Special weather statement, Aug 4, 2:50 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
250 PM MDT FRI AUG 4 2017

COZ067-068-070-071-042115-
Southern San Luis Valley CO-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft CO-
Eastern San Juan Mountains Above 10000 Ft CO-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft CO-
250 PM MDT FRI AUG 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ALAMOSA...
SOUTHEASTERN RIO GRANDE AND NORTH CENTRAL CONEJOS COUNTIES UNTIL 315
PM MDT...

At 249 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles northwest of Capulin, or 22 miles west of Alamosa, moving
southeast at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Capulin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3733 10636 3747 10628 3740 10597 3717 10610
TIME...MOT...LOC 2049Z 296DEG 13KT 3738 10627

BL
Special weather statement, Aug 4, 2:50 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
250 PM MDT FRI AUG 4 2017

COZ077-081-083-042115-
Western/Central Fremont County Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
250 PM MDT FRI AUG 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT COUNTY UNTIL
315 PM MDT...

At 250 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Royal Gorge to 8 miles northeast of Canon
City. Movement was south at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Florence, Royal Gorge and Canon City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Pueblo.

&&

LAT...LON 3845 10540 3839 10506 3856 10508 3857 10538
TIME...MOT...LOC 2050Z 002DEG 16KT 3852 10533 3853 10511

MOORE

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 6:01 PM MDTAreal Flood AdvisoryPUBCuster, Pueblo119 min
Aug 4, 2:22 PM MDTSpecial Weather StatementPUBEl Paso38 min
Aug 4, 3:51 PM MDTSpecial Weather StatementPUBPueblo24 min
Aug 4, 3:58 PM MDTSevere Thunderstorm WarningPUBCuster, Fremont, Pueblo32 min
Aug 4, 4:32 PM MDTSpecial Weather StatementPUBPueblo43 min
Aug 4, 4:33 PM MDTSpecial Weather StatementPUBLas Animas27 min
Aug 4, 4:39 PM MDTSevere Thunderstorm WarningPUBHuerfano, Pueblo16 min
Aug 4, 5:13 PM MDTSpecial Weather StatementPUBPueblo32 min
Aug 4, 5:22 PM MDTSevere Thunderstorm WarningPUBOtero, Pueblo23 min
Aug 4, 5:52 PM MDTAreal Flood AdvisoryPUBOtero, Pueblo113 min

Nearby

Special Weather Statements in Colorado, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.